Everett Jones, MD, and Yong G. Peng, MD, PhD, FASE, FASA
Department of Anesthesiology, University of Florida College of Medicine, Gainesville, FL
This case describes a 20-year-old woman with a history of asthma (controlled with an inhaler) and illicit drug use who had COVID-19 infection about 1 month before her presentation. She also had a cesarean delivery due to breech position with premature rupture of membranes (at 38 weeks’ gestation) 1 month before presentation. The patient had recently begun to develop shortness of breath over time, which was not responding well to her inhaler. Her family member noted during this time that she was experiencing severe dyspnea, orthopnea, and lower extremity edema. Emergency medical services (EMS) were called after the patient became dyspneic and developed chest pain. While en route to the hospital, she became encephalopathic and her airway was deteriorating. EMS placed a laryngeal mask airway (LMA) after two failed intubation attempts. On arrival to the emergency department, she was pulseless and her rhythm appeared to be pulseless electrical activity (PEA). She had return of spontaneous circulation (ROSC) after successful CPR and intubation. Her urine drug screen was positive for amphetamines, cannabinoids, and opiates. Her troponin levels continued to increase throughout the first 2 days of her admission from 3873 pg/mL to 8303 pg/ml. She received broad spectrum antibiotics for persistent leukocytosis secondary to possible pneumonia. A transthoracic echocardiogram (TTE) revealed new biventricular dysfunction with a left ventricular ejection fraction (LVEF) of 15% to 20%. She was taken to the catheterization laboratory, where she underwent left heart catheterization that did not show coronary artery disease. An intra-aortic balloon pump was placed for circulatory support. She was diagnosed with postpartum/COVID-induced cardiomyopathy and taken directly from the catheterization laboratory to the operating room for central veno-arterial extracorporeal membrane oxygenation (VA ECMO) cannulation.